Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 51, NWS St. Louis, MO

May 14, 2022Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 8:23 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 8:23 PM CDT (01:23 UTC)
Expired
May 14, 2022, 8:53 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2623 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS53 KLSX 150123
SVRLSX
MOC123-187-150215-
/O.NEW.KLSX.SV.W.0051.220515T0123Z-220515T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
823 PM CDT Sat May 14 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 915 PM CDT.

* At 822 PM CDT, a severe thunderstorm was located near Womac, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Madison and southeastern St. Francois Counties in
  southeastern Missouri, including the following locations...
  Catherine Place, Mine La Motte and Libertyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 9043 3778 9033 3767 9020 3770 9016
      3767 9011 3767 9012 3764 9015 3760 9015
      3755 9014 3749 9014
TIME...MOT...LOC 0122Z 285DEG 17KT 3765 9026 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
019 
WWUS53 KLSX 150147
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
847 PM CDT Sat May 14 2022

MOC187-150157-
/O.CAN.KLSX.SV.W.0051.000000T0000Z-220515T0215Z/
St. Francois MO-
847 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3753 9030 3764 9030 3764 9015 3760 9015
      3755 9014 3749 9014
TIME...MOT...LOC 0147Z 285DEG 17KT 3762 9011 

$$

MOC123-150215-
/O.CON.KLSX.SV.W.0051.000000T0000Z-220515T0215Z/
Madison MO-
847 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 847 PM CDT, a severe thunderstorm was located near Womac, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericktown, Junction City, Cobalt and Mine La Motte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3753 9030 3764 9030 3764 9015 3760 9015
      3755 9014 3749 9014
TIME...MOT...LOC 0147Z 285DEG 17KT 3762 9011 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
351 
WWUS53 KLSX 150153
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
853 PM CDT Sat May 14 2022

MOC123-150203-
/O.CAN.KLSX.SV.W.0051.000000T0000Z-220515T0215Z/
Madison MO-
853 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3753 9030 3764 9030 3764 9015 3760 9015
      3755 9014 3749 9014
TIME...MOT...LOC 0151Z 285DEG 17KT 3761 9008 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:08 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 14, 6:08 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CDT Sat May 14 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 240 PM CDT Sat May 14 2022

(Tonight)

Isolated showers and thunderstorms are possible this evening, mainly
over southeast Missouri and southwest Illinois close to the remnant
frontal boundary. This activity is expected to weaken and then
slowly dissipate as nocturnal stabilization increases. The remainder
of the night should be dry, with an initial partly to mostly clear
sky. An increase in mid/high level cloudiness is likely late tonight
in northeast Missouri and vicinity as showers and storms approach
along with the next cold front. Some patchy fog is likely beneath
the mostly clear sky in parts of east central and southeast Missouri
as well as southwest Illinois. The fog will be aided by light or
calm winds and will be mostly confined to river valley locations.

(Sunday)

The focus on Sunday remains on convective trends and the potential
for strong to severe thunderstorms. Unfortunately, there remains a
lot of uncertainty regarding the details tomorrow with respect to
the track/timing of a shortwave trough embedded within northwest
flow aloft, moisture return ahead of the cold front, and how morning
convection evolves after exiting the mid-Missouri Valley. Several
different scenarios are possible tomorrow, but the main driver will
be where and how prevalent storms are Sunday morning. Those storms
are likely to become more widespread in nature and increase in
intensity as they head southeast. Storms also should transition to
more of a linear mode with increasing time as forcing along the cold
front increases through the day. Based on where low-level moisture
convergence is focused late tonight into early Sunday morning,
believe storms should initially develop somewhere near central or
eastern Nebraska. Given expected storm motion of northwest to
southeast, most of this activity should focus Sunday afternoon over
southwest Missouri. Convective debris then would likely suppress
convection at least initially in eastern Missouri and southwest
Illinois. Scattered storms still should develop further northeast
along the advancing front, but storms probably would tend to stay
more disorganized and marginally severe given lesser instability.
The latest HREF paintball diagram and probability of >40dBZ plots
show this fist scenario well. However CAMs are not always correct
and a slight shift of the better forcing to the east (or a delay in
convective initiation) could cause storms later on in the afternoon
to focus further to the east. The GFS shows another scenario with
much more unorganized forcing in the mid-Missouri Valley tonight.
Higher amounts of instability are then realized along/ahead of the
advancing cold front which would mean a higher likelihood of
organized convection in our CWA.

(Sunday Night)

There remains some uncertainty in the timing of the cold front and
how it exits the CWA Sunday night, but most guidance suggests it
should depart into the mid-south very quickly Sunday evening. In
addition, it is also possible the effective cold front is further to
the south due to ongoing convection. Therefore, while the severe
weather threat may linger into southeast Missouri and/or southwest
Illinois early Sunday evening, chances are low and higher to the
south of the area.

The remainder of Sunday night should be characterized by decreasing
cloudiness and increasing cold/dry low-level advection. Slightly
below normal temperatures are expected as a result as they drop back
into the low to mid 50s areawide.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 14 2022

(Monday - Monday Night)

A surface high will slide into Missouri on Monday and help continue
the (relatively) cool and dry weather to start off the work week.
Expect plenty of sunshine along with a light northwest winds as
highs top out in the mid to upper 70s.

Increasing mid/high level clouds are forecast overnight Monday night
ahead of the next weather system.

(Tuesday - Wednesday Night)

Quasi-zonal flow aloft remains likely heading into the middle of
next week. WPC cluster analyses of the 500-hPa height pattern show
this initially is a high confidence pattern, with very little
differences showing up through Tuesday looking at the individual
clusters.

At least two midlevel shortwave troughs will move through the middle
of country during the midweek period. The first is likely to be late
Tuesday/Tuesday night and bring the bi-state area elevated
convection. Another shortwave is expected to move through on
Wednesday and initiate thunderstorms along a surface frontal
boundary. Thunderstorms Wednesday afternoon/evening could be strong
to severe within the warm sector depending on how quickly morning
convection exits the area.

(Thursday - Next Saturday)

The surface baroclinic zone should retreat northward as a warm front
by Thursday, with mostly drier and warmer weather expected.
Uncertainty in the mid/upper air pattern increases substantially
Friday into Saturday. Model guidance is struggling with how quickly
a longwave trough exits the western CONUS into the Upper Midwest.
Faster solutions would bring an increasing threat for showers and
thunderstorms toward the end of the period whereas a slower solution
would be more likely to continue a more hot/humid weather pattern.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat May 14 2022

Generally VFR expected tonight and tomorrow. Cannot rule out a
brief shower or thunderstorm in the St Louis metro this evening,
although confidence was too low to include in the 00Z TAF. With
light winds and a moist air mass in place, we could see some fog
by morning in valley locations, although confidence is too low to
mention in the TAF at this time. A cold front moves through
tomorrow, shifting winds to the north. Showers and thunderstorms
are possible along it, although where exactly this threat is
greatest is still too uncertain for specific mention in the TAF
beyond a general VCTS remark during the most likely window.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Sat May 14 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across southeastern
Missouri and southwestern Illinois this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday, and again late Tuesday
through Friday. A few thunderstorms could become strong to severe
Sunday afternoon. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, May 14, 6:52 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             STANTON                 38.27N 91.11W
05/14/2022  E1.50 INCH       FRANKLIN           MO   PUBLIC

            ABOUT 4 TO 5 CM SIZED HAIL.

&&
Local storm report, May 14, 6:57 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 NNW STANTON           38.31N 91.14W
05/14/2022                   FRANKLIN           MO   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN ACROSS ROUTE JJ AND
            SPRING CREEK RD.

&&
Local storm report, May 14, 7:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NW BELLEVILLE         38.56N 90.03W
05/14/2022  E0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&
Local storm report, May 14, 7:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 E SULLIVAN            38.22N 91.14W
05/14/2022  E0.70 INCH       FRANKLIN           MO   PUBLIC

0742 PM     HAIL             1 NE SULLIVAN           38.23N 91.16W
05/14/2022  E0.75 INCH       FRANKLIN           MO   PUBLIC

            LARGE AMOUNT OF HAIL AND STRONG WINDS.

0730 PM     HAIL             3 ESE CENTREVILLE       38.56N 90.05W
05/14/2022  E1.00 INCH       ST. CLAIR          IL   PUBLIC

            HAIL AND STRONG WINDS. TIME ESTIMATED FROM
            RADAR.

0733 PM     HAIL             2 NW SWANSEA            38.55N 90.01W
05/14/2022  M0.50 INCH       ST. CLAIR          IL   PUBLIC

&&
Local storm report, May 14, 7:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SULLIVAN                38.21N 91.16W
05/14/2022  E1.00 INCH       FRANKLIN           MO   LAW ENFORCEMENT

            HAIL AND STRONG WINDS. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, May 14, 8:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 W BELGRADE            37.78N 90.90W
05/14/2022  E1.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            HAIL RANGED FROM DIME TO GOLF BALL SIZED AND
            COVERED THE GROUND.

0730 PM     HAIL             BELGRADE                37.79N 90.85W
05/14/2022  E0.70 INCH       WASHINGTON         MO   PUBLIC

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington43 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington41 min
May 14, 9:03 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
May 15, 12:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade50 min
May 15, 2:10 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
May 15, 2:20 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.